A domain free of the zeros of the partial theta function

  • V. Kostov Université Côte d'Azur, CNRS, LJAD
Keywords: partial theta function; Jacobi theta function; Jacobi triple product


The partial theta function is the sum of the series

\medskip\centerline{$\displaystyle\theta (q,x):=\sum\nolimits _{j=0}^{\infty}q^{j(j+1)/2}x^j$,}

\medskip\noi where $q$
is a real or complex parameter ($|q|<1$). Its name is due to similarities
with the formula for the Jacobi theta function
$\Theta (q,x):=\sum _{j=-\infty}^{\infty}q^{j^2}x^j$.
The function $\theta$ has been considered in Ramanujan's lost notebook. It
finds applications
in several domains, such as Ramanujan type
$q$-series, the theory
of (mock) modular forms, asymptotic analysis, statistical physics,
combinatorics and most recently in the study of section-hyperbolic polynomials,
i.~e. real polynomials with all coefficients positive,
with all roots real negative and all whose sections (i.~e. truncations)
are also real-rooted.
For each $q$ fixed,
$\theta$ is an entire function of order $0$ in the variable~$x$. When
$q$ is real and $q\in (0,0.3092\ldots )$, $\theta (q,.)$ is a function of the
class $\mathcal{L-P}I$. More generally,
for $q \in (0,1)$, the function $\theta (q,.)$ is the product of a real
without real zeros and a function of the class $\mathcal{L-P}I$. Thus it is
an entire function with
infinitely-many negative, with no positive and with finitely-many complex
conjugate zeros. The latter are known to belong
to an explicitly defined compact domain containing $0$ and
independent of $q$ while the negative zeros tend to infinity as a
geometric progression with ratio $1/q$. A similar result is true for
$q\in (-1,0)$ when there are also infinitely-many positive zeros.
We consider the
question how close to the origin the zeros of the function $\theta$ can be.
In the general
case when $q$ is complex it is true
that their moduli are always larger than $1/2|q|$.
We consider the case when $q$ is real and prove that for any $q\in (0,1)$,
the function $\theta (q,.)$ has no zeros on the set
$$\displaystyle \{x\in\mathbb{C}\colon |x|\leq 3\} \cap \{x\in\mathbb{C}\colon {\rm Re} x\leq 0\}
\cap \{x\in\mathbb{C}\colon |{\rm Im} x|\leq 3/\sqrt{2}\}$$
which contains
the closure left unit half-disk and is more than $7$ times larger than it.
It is unlikely this result to hold true for the whole of the left
half-disk of radius~$3$.
Similar domains do not exist for $q\in (0,1)$, Re$x\geq 0$, for
$q\in (-1,0)$, Re$x\geq 0$ and for $q\in (-1,0)$, Re$x\leq 0$. We show also
that for $q\in (0,1)$, the function $\theta (q,.)$
has no real zeros $\geq -5$ (but one can find zeros larger than $-7.51$).

Author Biography

V. Kostov, Université Côte d'Azur, CNRS, LJAD

Université Côte d'Azur, CNRS, LJAD


G.E. Andrews, B.C. Berndt, Ramanujan’s lost notebook, Part II, Springer, NY, 2009.

B.C. Berndt, B. Kim, Asymptotic expansions of certain partial theta functions, Proc. Amer. Math. Soc., 139 (2011), №11, 3779–3788.

K. Bringmann, A. Folsom, A. Milas, Asymptotic behavior of partial and false theta functions arising from Jacobi forms and regularized characters, J. Math. Phys., 58 (2017), №1, 011702, 19 p.

K. Bringmann, A. Folsom, R.C. Rhoades, Partial theta functions and mock modular forms as q-hypergeometric series, Ramanujan J., 29 (2012), №1–3, 295–310, http://arxiv.org/abs/1109.6560

T. Creutzig, A. Milas, S. Wood, On regularised quantum dimensions of the singlet vertex operator algebra and false theta functions, Int. Math. Res. Not. IMRN, (2017), №5, 1390–1432.

G.H. Hardy, On the zeros of a class of integral functions, Messenger of Mathematics, 34 (1904), 97–101.

J.I. Hutchinson, On a remarkable class of entire functions, Trans. Amer. Math. Soc., 25 (1923), 325–332.

O.M. Katkova, T. Lobova, A.M. Vishnyakova, On power series having sections with only real zeros, Comput. Methods Funct. Theory, 3 (2003), №2, 425–441.

V. Katsnelson, On summation of the Taylor series for the function 1/(1 − z) by the theta summation method, arXiv:1402.4629v1 [math.CA].

V.P. Kostov, On the zeros of a partial theta function, Bull. Sci. Math., 137 (2013), №8, 1018–1030.

V.P. Kostov, A property of a partial theta function, Comptes Rendus Acad. Sci. Bulgare, 67 (2014), №10, 1319–1326.

V.P. Kostov, On a partial theta function and its spectrum, Proc. Royal Soc. Edinb. A, 146 (2016), №3, 609–623.

V.P. Kostov, A domain containing all zeros of the partial theta function, Publicationes Mathematicae Debrecen, 93 (2018), №1–2, 189–203.

V.P. Kostov, On the complex conjugate zeros of the partial theta function, Funct. Anal. Appl., 53 (2019), №2, 149–152.

V.P. Kostov, On the zero set of the partial theta function, Serdica Math. J., 45 (2019), 225–258.

V.P. Kostov, No zeros of the partial theta function in the unit disk, Annual of Sofia University “St. Kliment Ohridski”, Faculty of Mathematics and Informatics (submitted), arXiv:2208.09400.

V.P. Kostov, B. Shapiro, Hardy-Petrovitch-Hutchinson’s problem and partial theta function, Duke Math. J., 162 (2013), №5, 825–861.

D.S. Lubinsky, E. Saff, Convergence of Pad´e approximants of partial theta functions and the Rogers-Szego polynomials, Constructive Approximation, 3 (1987), 331–361.

I.V. Ostrovskii, On zero distribution of sections and tails of power series, Israel Math. Conf. Proceedings, 15 (2001), 297–310.

M. Petrovitch, Une classe remarquable de s´eries enti`eres, Atti del IV Congresso Internationale dei Matematici, Rome (Ser. 1), 2 (1908), 36–43.

A. Sokal, The leading root of the partial theta function, Adv. Math., 229 (2012), №5, 2603–2621, arXiv:1106.1003.

S.O. Warnaar, Partial theta functions. I. Beyond the lost notebook, Proc. London Math. Soc., 87(3) (2003), №2, 363–395.

How to Cite
Kostov, V. (2023). A domain free of the zeros of the partial theta function. Matematychni Studii, 58(2), 142-158. https://doi.org/10.30970/ms.58.2.142-158